Oklahoma, 2013

Hail and Damaging Winds in Oklahoma, April 22, 2013

April 22, 2013 · NWS OUN · 21 events in 7 counties and zones

An arctic cold front progressed southward through the southern Plains during the late afternoon into the evening. Ahead of the front, several supercells developed by late afternoon over northwestern and north-central Oklahoma, producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

An arctic cold front progressed southward through the southern Plains during the late afternoon into the evening. Ahead of the front, several supercells developed by late afternoon over northwestern and north-central Oklahoma, producing large hail. By late evening into the early morning of the 23rd, additional storms intensified along the cold front as it approached the Oklahoma City area, yielding a few more large hail and damaging wind reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 22, 5:16 PM CST, 28 minutes earlier.

Area forecast discussion, Apr 22, 5:16 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
616 PM CDT MON APR 22 2013

.DISCUSSION...
00Z AVIATION DISCUSSION FOLLOWS....

&&

.AVIATION...
A STRONG COLD FRONT IN KS WILL SWEEP SE THIS
EVENING/OVERNIGHT...BRINGING A VARIETY OF ADVERSE WEATHER. SCT
+TSRA...A FEW POSSIBLY SEVERE...WILL OCCUR AHEAD OF THE
FRONT...MAINLY ACROSS THE N 1/3 OF OK...THIS EVENING. LOW CEILINGS
AND -RA WILL FOLLOW BEHIND THE FRONT...AND SOME PL WILL BE
POSSIBLE IN NW OK LATE TONIGHT AND EARLY TUESDAY. SOME BRIEF FZDZ
OR FZRA WILL ALSO BE A POSSIBILITY IN THESE AREAS...BUT PL WILL
LIKELY DOMINATE AS THE LOW-LEVEL...BUT ABOVE GROUND...TEMPERATURE
FALLS RAPIDLY BELOW FREEZING. LITTLE OR NO IMPROVEMENT IS
EXPECTED THROUGH TOMORROW AFTERNOON...AS IFR OR LOW MVFR
CONDITIONS ARE EXPECTED TO PERSIST IN THE COLD AND MOIST AIRMASS.

&&

.PREV DISCUSSION... /ISSUED 420 PM CDT MON APR 22 2013/

DISCUSSION...
SURFACE ANALYSIS THIS AFTERNOON PLACES THE COLD FRONT STILL WELL
NORTH OF THE FORECAST AREA...FROM NEAR SWRN IA THROUGH NWRN
KS...NEAR THE CENTER OF THE SFC LOW...ERN CO/WRN KS. A FAIRLY STOUT
500MB SHRTWV TROUGH WELL DEFINED ON WV IMAGERY WILL CONTINUE TO
SWING SOUTHWARD ACROSS THE NORTHERN ROCKIES THIS AFTERNOON/EVENING.
IN RESPONSE...THE COLD FRONT WILL SURGE SOUTHWARD ACROSS OKLAHOMA
THIS EVENING. TIMING OF THE FRONT REACHING NWRN OK STILL APPEARS TO
BE AROUND/NEAR 23/00Z.

AS FOR STORM DEVELOPMENT...AS HAS BEEN DISCUSSED WITH PREVIOUS
FORECASTS...INSTABILITY AHEAD OF THE FRONT WILL REMAIN WEAK TO
MODEST. THIS IS DUE TO LIMITED MOISTURE RETURN/FLOW ACROSS THE
REGION. AT 1830Z...UP STREAM DEWPOINTS FROM THE TX GULF COAST WERE
ONLY IN THE UPPER 50S...WITH UPPER 40S TO LOWER 50S ACROSS THE OK/KS
BORDER. HOWEVER...DYNAMICALLY...WIND FIELDS REMAIN FAVORABLE FOR
ORGANIZED CONVECTION...ALONG WITH A FEW SEVERE STORMS ACROSS NWRN
AND NRN/CTRL OK. PRIMARY CONCERNS WILL BE LARGE HAIL AND DAMAGING
WINDS. LARGE HAIL WILL ESPECIALLY BE A CONCERN IF THE FRONT
CRASHES HARD TO THE SOUTH...WITH STORMS MIGRATING BEHIND THE
LEADING EDGE/INTO THE COLD SECTOR.

THE SECONDARY CONCERN WITH THIS SYSTEM WILL BE WINTRY PRECIP AND
VERY COLD TEMPERATURES SPREADING FROM THE NW TO THE SE ACROSS THE
REGION. FZRA/SLEET/SN WILL BE POSSIBLE OVERNIGHT THROUGH DAY BREAK
ACROSS NWRN OK. AT THE MOMENT...NOT EXPECTING ANY SIGNIFICANT
IMPACTS AS MOISTURE AND COVERAGE REMAIN LIMITED. HOWEVER...SOME
SECONDARY ROADS MAY BECOME SLICK.

WITH SUCH UNSEASONABLE COLD TEMPERATURES...THIS WILL BE ANOTHER
SIGNIFICANT EARLY SPRING FREEZE EVENT...PERHAPS RECORD SETTING. WILL
ISSUE A FREEZE WARNING FROM 23/08Z-23/15Z FOR COUNTIES ACROSS NWRN
OK AS MORNING LOWS WILL BE IN THE UPPER 20S/LOWER 30S. THIS AIR MASS
WILL CONTINUE TO SETTLE OVER THE REGION THROUGH TUESDAY...WITH
FORECAST HIGHS ONLY IN THE LOWER 40S FROM CENTRAL OK TO NRN OK...THE
RECORD LOW HIGH FOR TUESDAY AT OKC WILL LIKELY BE IN JEOPARDY.

RECORD LOWS WILL BE IN JEOPARDY WEDNESDAY MORNING AS FREEZING TEMPS
SPREAD AS FAR SOUTH AS THE I-40/I-44 CORRIDOR...INCLUDING THE OKC
METRO.

FOR THE REMAINDER OF THE WEEK...SHOWER AND THUNDERSTORM CHANCES WILL
RETURN LATE IN THE WEEK...WITH A WARMING TREND THROUGH THE WEEKEND.

JTK

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  37  41  31  58 /  70  40  10  10
HOBART OK         35  44  29  58 /  40  20  10  10
WICHITA FALLS TX  41  50  33  60 /  20  30  10  10
GAGE OK           28  40  25  59 /  70  30  10  10
PONCA CITY OK     35  41  29  59 / 100  50  10  10
DURANT OK         56  61  35  61 /  20  40  40  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FREEZE WARNING FROM 3 AM TO 10 AM CDT TUESDAY FOR OKZ004>007-
     009>012-014>017-021-022.

TX...NONE.
&&

25/23/23
Hazardous weather outlook, Apr 22, 10:45 AM CST, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CDT MON APR 22 2013

OKZ004>048-050>052-TXZ083>090-231000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1145 AM CDT MON APR 22 2013

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK... THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT ACROSS PORTIONS OF
NORTHERN AND CENTRAL OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS ALONG AND NORTH OF A LINE FROM ELK CITY TO
ANADARKO...TO THE OKLAHOMA CITY METRO AREA...TO SHAWNEE.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 5 PM TO
MIDNIGHT.

IMPACTS...
THE MAIN HAZARDS WITH ANY SEVERE STORMS WILL BE LARGE HAIL TO THE SIZE
OF GOLF BALLS...AND A FEW DAMAGING WIND GUSTS OVER 60 MPH.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PREPARE FOR POTENTIAL SEVERE WEATHER OPERATIONS FROM
LATE THIS AFTERNOON THROUGH TONIGHT.

DISCUSSION...
A FEW SHOWERS AND AN ISOLATED STORM WILL BE POSSIBLE ACROSS EXTREME
NORTHERN OKLAHOMA AS A WEAK UPPER DISTURBANCE MOVES ACROSS THE AREA.
NONE OF THIS ACTIVITY WILL BE SEVERE...AND SHOULD GENERALLY END BY
EARLY AFTERNOON.

A STRONG UPPER STORM SYSTEM WILL SWING SOUTHEASTWARD INTO THE SOUTHERN
PLAINS LATE THIS AFTERNOON THROUGH TONIGHT...BRINGING A STRONG COLD FRONT
ACROSS OKLAHOMA AND NORTH TEXAS OVERNIGHT. WITH AMPLE SUNSHINE EXPECTED
MUCH OF THE DAY...A MOIST AND MODERATELY UNSTABLE AIRMASS WILL DEVELOP AHEAD
OF THE FRONT BY LATE AFTERNOON. AS THE FRONT MOVES INTO NORTHWEST OKLAHOMA...
THUNDERSTORMS ARE EXPECTED TO DEVELOP BOTH ALONG AND BEHIND THE BOUNDARY.
FAVORABLE WIND SHEAR WILL ALLOW FOR A FEW ORGANIZED SEVERE THUNDERSTORMS...
WITH A THREAT OF LARGE HAIL AND DAMAGING WIND GUSTS. ACTIVITY WILL BECOME
MORE WIDESPREAD AFTER DARK AS A SOUTHERLY LOW LEVEL JET INCREASES AND
ELEVATED INSTABILITY REMAINS IN PLACE BEHIND THE FRONT. THIS WILL ALLOW
THE THREAT OF SEVERE STORMS TO CONTINUE WELL AFTER DARK. THE SEVERE THREAT
WILL GENERALLY DIMINISH BY MIDNIGHT...AS WIDESPREAD SHOWER AND THUNDERSTORM
ACTIVITY ACT TO SLOWLY STABILIZE THE AIRMASS OVER OKLAHOMA. STILL...A FEW
STRONG STORMS WILL REMAIN POSSIBLE OVERNIGHT ACROSS PARTS OF CENTRAL AND
SOUTHERN OKLAHOMA AS THE FRONT MOVES SOUTHEASTWARD.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY APR 23.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
AS A VERY COLD AIRMASS MOVES INTO NORTHWEST OKLAHOMA BEHIND THE FRONT...SOME
LIGHT WINTRY PRECIPITATION WILL BE POSSIBLE. A MIX OF RAIN, SNOW, AND SLEET
WILL BE POSSIBLE ALONG AND NORTH OF A LINE FROM CHEYENNE...TO ENID...TO
BLACKWELL. NO ACCUMULATION IS FORECAST...AND LITTLE TO NO IMPACTS ARE
EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
WIDESPREAD SHOWERS AND THUNDERSTORMS...A FEW OF WHICH MAY BE STRONG...
WILL REMAIN POSSIBLE EARLY TUESDAY MORNING. AS THE FRONT CONTINUES
TO MOVE EASTWARD THROUGH THE AFTERNOON...THIS ACTIVITY WILL END FROM
WEST TO EAST.

ANOTHER STORM SYSTEM WILL MOVE INTO THE SOUTHERN PLAINS FROM FRIDAY
INTO SATURDAY...BRINGING A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS
TO MUCH OF OKLAHOMA AND NORTH TEXAS. WITH AT LEAST MODEST INSTABILITY
AND FAVORABLE UPPER WINDS...A FEW STRONG TO SEVERE STORMS WILL BE
POSSIBLE FROM FRIDAY AFTERNOON THROUGH FRIDAY NIGHT. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED.

OTHER HAZARDOUS WEATHER...
FREEZING TO SUB FREEZING TEMPERATURES ARE EXPECTED OVER PARTS OF NORTHERN
AND WESTERN OKLAHOMA TUESDAY MORNING...WITH WIDESPREAD FREEZING TEMPERATURES
OVER OKLAHOMA AND NORTH TEXAS BY WEDNESDAY...AND FREEZE AND OR HARD FREEZE
WARNINGS WILL LIKELY BE NEEDED IN FUTURE FORECASTS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AROUND
5 AM TUESDAY...WITH UPDATES AS NEEDED.

AUSTIN/II

In the hours before

Special weather statement, Apr 22, 5:11 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
611 PM CDT MON APR 22 2013

OKZ005-006-222345-
WOODS OK-ALFALFA OK-
611 PM CDT MON APR 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WOODS AND NORTHERN
ALFALFA COUNTIES UNTIL 645 PM CDT...

AT 607 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED ACROSS THE STATE
LINE NEAR HARDTNER KANSAS...MOVING EAST AT 30 MPH. THE STRONGEST
PART OF THE STORM IS EXPECTED TO REMAIN JUST NORTH OF THE STATE LINE
IN KANSAS. HOWEVER... PORTIONS OF THIS STORM COULD AFFECT PARTS OF
OKLAHOMA... SUCH AS CAPRON... BURLINGTON... BYRON... AND AMORITA.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3699 9817 3683 9817 3684 9869 3700 9871
TIME...MOT...LOC 2307Z 267DEG 30KT 3696 9854

MAXWELL
Special weather statement, Apr 22, 5:31 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
631 PM CDT MON APR 22 2013

OKZ009-010-230015-
WOODWARD OK-ELLIS OK-
631 PM CDT MON APR 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR WOODWARD AND CENTRAL ELLIS
COUNTIES UNTIL 715 PM CDT...

AT 628 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF
WOODWARD...MOVING EAST AT 25 MPH. A SECOND STRONG STORM WAS NEAR
SHATTUCK.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3660 9935 3659 9930 3662 9929 3666 9916
      3622 9898 3608 9991 3639 9997
TIME...MOT...LOC 2328Z 249DEG 20KT 3642 9950

CMS
Local storm report, Apr 22, 5:44 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
644 PM CDT MON APR 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     HAIL             7 N ARNETT              36.24N 99.77W
04/22/2013  E1.00 INCH       ELLIS              OK   PUBLIC

&&

JPIKE

The radar

The Vance AFB radar (KVNX), 41 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

19 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Alfalfa

When
April 22, 5:44 PM CST
Where
Alfalfa County, 5.9 mi WNW of Burlington
Measured
1 in hail
Reported by
Public
Coordinates
36.930, -98.520

Hail, Ellis

When
April 22, 5:44 PM CST
Where
Ellis County, 4.18 mi S of (Gag)gage Airport
Measured
1 in hail
Reported by
Public
Coordinates
36.240, -99.770

Hail, Alfalfa

When
April 22, 5:49 PM CST
Where
Alfalfa County, Burlington
Measured
1.25 in hail
Reported by
Public
Coordinates
36.900, -98.420

Hail, Alfalfa

When
April 22, 5:57 PM CST
Where
Alfalfa County, Burlington
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
36.900, -98.420

Hail, Alfalfa

When
April 22, 6:00 PM CST
Where
Alfalfa County, Byron
Measured
1.5 in hail
Reported by
Public
Coordinates
36.900, -98.290

Hail, Woods

When
April 22, 6:00 PM CST
Where
Woods County, 14.24 mi NNE of Camp Houston
Measured
1.75 in hail
Reported by
Public
Coordinates
37.000, -99.020

Thunderstorm Wind, Woods

When
April 22, 6:00 PM CST
Where
Woods County, 13.49 mi NNE of Camp Houston
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.980, -99.000

Mesonet site at May Ranch recorded a gust to 60 mph.

Hail, Alfalfa

When
April 22, 6:04 PM CST
Where
Alfalfa County, 2.07 mi S of Driftwood
Measured
2 in hail
Reported by
Public
Coordinates
36.850, -98.360

Hail, Ellis

When
April 22, 6:33 PM CST
Where
Ellis County, 9.79 mi SSW of Shattuck
Measured
1 in hail
Reported by
Public
Coordinates
36.140, -99.950

Hail, Ellis

When
April 22, 6:50 PM CST
Where
Ellis County, 4.92 mi WSW of Arnett
Measured
2.5 in hail
Reported by
Fire Department/Rescue
Coordinates
36.110, -99.850

Hail, Alfalfa

When
April 22, 7:21 PM CST
Where
Alfalfa County, 3.03 mi SW of Lambert
Measured
1.25 in hail
Reported by
Public
Coordinates
36.650, -98.460

Hail, Ellis

When
April 22, 7:25 PM CST
Where
Ellis County, 8.29 mi S of Harmon
Measured
1 in hail
Reported by
Public
Coordinates
36.030, -99.560

Hail, Alfalfa

When
April 22, 7:30 PM CST
Where
Alfalfa County, 4.8 mi SE of Lambert
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
36.630, -98.360

Hail, Roger Mills

When
April 22, 7:45 PM CST
Where
Roger Mills County, 3.93 mi NE of Angora
Measured
1.75 in hail
Reported by
Public
Coordinates
35.880, -99.390

Hail, Custer

When
April 22, 8:30 PM CST
Where
Custer County, 2.76 mi N of Butler
Measured
1.75 in hail
Reported by
Public
Coordinates
35.680, -99.190

Hail, Custer

When
April 22, 9:24 PM CST
Where
Custer County, 2.15 mi NNW of Weatherford
Measured
1.75 in hail
Reported by
Public
Coordinates
35.560, -98.710

Relayed by Emergency Manager.

Thunderstorm Wind, Canadian

When
April 22, 10:35 PM CST
Where
Canadian County, 3.06 mi SW of Yukon
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
35.470, -97.780

Gust measured to 64 mph.

Hail, Oklahoma

When
April 22, 10:45 PM CST
Where
Oklahoma County, 2.98 mi SSW of Nichols Hills
Measured
1.75 in hail
Property damage
$300,000
Reported by
Public
Coordinates
35.510, -97.560

Reported at 1309 N Meridian in Oklahoma City. Multiple cars and roofs of homes sustained minor damage. Damages estimated.

Hail, Oklahoma

When
April 22, 10:45 PM CST
Where
Oklahoma County, Bethany
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
35.510, -97.640

Occurred at the intersection of NW 38th Ter. and Riverside Dr., lasting 10 minutes.

Hail, Oklahoma

When
April 22, 10:45 PM CST
Where
Oklahoma County, 1.49 mi NNE of Warr Acres
Measured
1.25 in hail
Reported by
Public
Coordinates
35.540, -97.610

Reported between Meridian and MacArthur Blvd. on NW 50th St.

Hail, Oklahoma

When
April 22, 10:48 PM CST
Where
Oklahoma County, 3.84 mi SSE of Warr Acres
Measured
1 in hail
Reported by
Public
Coordinates
35.470, -97.590

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439541, 439542, 439544, 439545, 439546, 439547, 439568, 439548, 439549, 439552, 439553, 439554, 439555, 439557, 439558, 439559, 439570, 439560, 439563, 439565, 439566.